Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viramune or Sustiva
Dec 4, 2000

I have been on medication for 2 years this month. Combivir and Viramune. My Doctor wants to change me from Viramune to Sustiva I am very unhappy about this and worried. I had no side affects from the Viramune and my viral load has been undetectable for the last 22 months. I really want to continue on the viramune without dealing with the side affects of Sustiva. Is there any advantage in the changing of my med?

Response from Dr. Pavia

This is a situation where I worry that I might only know half of the story. From what you are telling me, I am not sure why changing would make sense. In general, I like both Viramune and Sustiva; each has its own advantages and disadvantages. Originally, we had better studies for Viramune, and there were questions about whether it was as effective as Sustiva, but I think those are largely matters of history. There are some very limited reasons I might consider switching someone with a controlled viral load. One is if you were having a lot of liver problems, it might be worth a try to switch, although both drugs can cause abnormal liver function tests. The other is if you were having problems remembering to take all of your doses. Both drugs can be taken once a day, but because Sustiva has a longer half life, it might offer some protection if you miss a dose. Otherwise, I would find it difficult to find a reason to change in someone who is doing well for two years and has no side effects. However, get the whole story. I may be missing something here.

ATP

Andrew T. Pavia, M.D.



Previous
Treatment vacations
Next
Flu Vaccine

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement